Whenever a patient with a profound immunodeficiency (primary, secondary, or iatrogenic) receives a graft of an organ rich in immunocompetent cells, there is a considerable risk that a graft-versus-host (GVH) reaction may develop.
The prob-ability of developing a GVH reaction is greatest in the 2-month period immediately following transplantation. GVH reactions require three important components, which are:
· the donor graft must contain immunocompetent T cells,
· the host must be immunocompromised, and
· the recipient should express antigens, such as MHC proteins, which will be identified as foreign to the donor. For example, donor T cells recognize the recipient cells as foreign.
Transplantation of organs, such as the heart and kidneys—poor in endogenous lymphoid tissue—very rarely results in a GVH reaction.
GVH reactions occur because the donor T lymphocytes become activated, proliferate, and differentiate into helper and effector cells in the irradiated, immunocompromised host. These activated T cells attack the host cells and tissues, producing the signs and symptoms of GVH disease. The donor’s cytotoxic T cells play a key role in destroying recipi-ent’s cells. The crucial role played by the donor T cells is dem-onstrated by the fact that removal of these T cells from a bone marrow graft prevents GVH reactions.
The initial proliferation of donor T cells takes place in lymphoid tissues, particularly in the liver and spleen leading to hepatomegaly and splenomegaly. Later, at the peak of the proliferative reaction, the skin and intestinal walls are heavily infiltrated leading to severe skin rashes or exfoliative dermatitis and severe diarrhea. Finally, many GVH reactions end in over-whelming infections and death.
All immunosuppressive drugs used in the prevention and treatment of rejection have been used for treatment of the GVH reaction. Thalidomide, the tranquilizer drug that achieved notoriety due to its teratogenic effects, has been used successfully for the control of chronic GVH unresponsive to traditional immunosuppressants.